Got Sick, E-rapid and Trikafta

Over two weeks ago, we all ended up with the same virus. Of course, it ended up making Azer's lungs and sinuses all full and congested. He asked the clinic for advice. They asked him if he wanted to come in for a virus panel, but he asked for just oral antibiotics to see how it goes. He started doing more frequent breathing treatments.

After being on the oral antibiotics for about 3 days, he felt like he hadn't improved at all, and was still struggling with his lungs. He asked to be seen, but they didn't have any openings. He asked the doctor what she thought about starting steroids, and she agreed. They said if he got any worse, to go to the ER. He started doing 4 treatments a day. 

Today is the last day of steroids. His cough is still congested and frequent. He has been coughing so frequently, that his ribs are sore. We both feel like we should have pushed for admission at the beginning of the week, since school is out. 

Azer's pharmacy worked out a way for him to get a new nebulizer, called the E-Rapid. This nebulizer works differently than normal compressors. It's virtually silent, and makes the inhalation of medications much faster. He is very happy about it, as he will be able to do nebulizer treatments in the car, or bus quickly. He said that even the baseball coach wouldn't know he was doing a breathing treatment. It has the option of running on regular AA batteries. The nebulizer cups are kind of fragile, and it isn't recommend to use them for hyper-sal as it can degrade the cup quickly. After Azer uses it, he has to clean the cups immediately so medicine doesn't get stuck in the micro-small pores. When the treatment is done, it does leave a small amount of medication at the bottom, which is normal. The "fog" of medicine that comes out is more concentrated looking. 

Now, about Trikafta! So, the insurance approved it and Azer received it yesterday. He hasn't started it yet for several reasons. The first reason is the doctor would like him to finish his antibiotics and steroids first. The second issue is that Trikafta has an interaction with one of Azer's medications he uses for stomach motility and reflux, EES (erythromycin). The doctor said if he stays on the EES, he will take Trikafta on a modified dosage schedule. She said if Azer decided to stop the EES, he would need to wait 2 weeks to start Trikafta on a normal dosage. Azer decided to stop the EES and see if the reflux comes back. If it does, his GI doctor will suggest a different medication. 

This is a difficult thing to wait for, having this life changing medication in your hand! 

Comments